Type 1 diabetesGoing to university
Going to university is a big change. You're likely to have a new home, new routine, new friends, and be away from your support network.
There's a lot to think about and plan, but you can enjoy your time at university and do the things everyone else does.
Tell people about your diabetes
This includes the warden at halls of residences, lecturers, flatmates and new friends – particularly if you're storing your insulin in a shared fridge or out drinking alcohol with them.
Tell them what type 1 diabetes means and what they should do if you have a hypo.
Keeping your insulin cool
Some universities offer fridges to people with diabetes, so it's worth asking.
Test your blood glucose more often
Nerves about starting university and making new friends, moving and exam stress can all raise your blood glucose.
Check your blood glucose more at first, particularly if you're drinking alcohol.
You can still drink alcohol, but drinking too much can cause you to a have a hypo, possibly up to 24 hours later.
A hypo can also make you look like you're drunk, so it's important your friends know about your diabetes and the signs to look out for.
If you're going to drink alcohol:
- try to eat a meal with carbohydrate (like pasta) before you drink
- choose diet or sugar-free soft drink mixers where possible
- check your blood glucose level regularly, particularly if you're dancing
- make sure your friends know how to recognise a hypo – having a hypo can look like you're drunk
- at the end of the night, eat some food that contains carbohydrate
- check your blood glucose level before you go to bed and the next day
- eat something if your blood level is normal or low
- check your blood glucose regularly the next day – a hypo can feel similar to having a hangover
- drink plenty of water the next day
- do not drink too much
- do not drink on an empty stomach
- do not ignore the signs of a hypo – test and treat it immediately
It isn't clear if taking recreational drugs affects your blood glucose levels, but their effect on you might mean you're not able to manage your blood glucose as normal.
If drugs make you feel spaced out or lose track of time, you might forget to take your insulin.
Some drugs make you lose your appetite and move around more, which can lead to a hypo.
Others slow you down and can make you eat more or feel really low the next day, so you might not manage your blood glucose as well.
It's best not to use recreational drugs at all. If you do use them, speak to your diabetes team about the best ways to stay safe and manage your diabetes.
Make sure someone you're with knows about your diabetes and how to recognise and treat a hypo.
For some people, meeting lots of new people will mean they start having sex.
Sex is like exercise and it'll affect your blood glucose. Keep carbs close by, and make sure your partner knows what to do if you have a hypo.
Contraception doesn't affect your insulin.
The type 1 diabetes charity JDRF has a toolkit for people with type 1 diabetes starting university with lots more advice.
Diabetes UK has a guide for people with type 1 diabetes going to university.
Page last reviewed: 14/05/2018
Next review due: 14/05/2021